Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Tucson, AZ

July 27, 2022Cochise County, Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 27, 2022, 6:56 PM MST for Cochise County, Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2022, 6:56 PM MST (01:56 UTC)
Expired
Jul 27, 2022, 10:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Cochise County, AZ, Graham County, AZ

The radar

The Tucson radar (KEMX), 113 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

601 
WGUS55 KTWC 280156
FFWTWC
AZC003-009-280400-
/O.NEW.KTWC.FF.W.0041.220728T0156Z-220728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
656 PM MST Wed Jul 27 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...
  South Central Graham County in southeastern Arizona...

* Until 900 PM MST.

* At 656 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3247 10969 3245 10944 3225 10939 3224 10965

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH
3 follow-up statements
583 
WGUS75 KTWC 280314
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
814 PM MST Wed Jul 27 2022

AZC003-009-280400-
/O.CON.KTWC.FF.W.0041.000000T0000Z-220728T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
814 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING 
FOR NORTHEASTERN COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

At 814 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 3 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3247 10969 3245 10944 3225 10939 3224 10965

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
270 
WGUS55 KTWC 280349
FFWTWC
AZC003-009-280500-
/O.EXT.KTWC.FF.W.0041.000000T0000Z-220728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
849 PM MST Wed Jul 27 2022

The National Weather Service in Tucson has extended the

* Flash Flood Warning for...
  Northeastern Cochise County in southeastern Arizona...
  South Central Graham County in southeastern Arizona...

* Until 1000 PM MST.

* At 849 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Bowie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3247 10969 3245 10944 3225 10939 3224 10965

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

KRG
823 
WGUS75 KTWC 280452
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
952 PM MST Wed Jul 27 2022

AZC003-009-280502-
/O.EXP.KTWC.FF.W.0041.000000T0000Z-220728T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-Graham AZ-
952 PM MST Wed Jul 27 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM MST THIS EVENING FOR 
NORTHEASTERN COCHISE AND SOUTH CENTRAL GRAHAM COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 500 AM MST Friday for a 
portion of Southeast Arizona.

LAT...LON 3247 10969 3245 10944 3225 10939 3224 10965

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 1:55 PM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jul 27, 1:55 PM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Wed Jul 27 2022

.SYNOPSIS...Abundant moisture associated with a favorable monsoon
flow pattern will allow for periods of numerous showers and
thunderstorms to develop the next few days which could result in
local flooding and flash flooding across the area. Cooler than
average high temperatures will also be a result of this pattern.

&&

.DISCUSSION...Convection has been going since late morning mainly
over the higher terrain. A weak upper level low has moved into
southwest New Mexico and will continue slowly moving
west/northwest over the next couple of days. This feature will
help give storms some upper level support. For the rest of the
afternoon expect continued convection mainly over the higher
terrain. This evening hi-res guidance shows a line of storms
forming from northern Graham County down to the international
border and slowly moving westward, likely aided by the upper level
low. The main threat from storms will be heavy rainfall with
flash flooding a possibility. Storms will likely dissipate by
midnight.

Models keep the low around central/southern Arizona over the next
couple of days. Winds at 500mb will be between 15-20 knots in the
eastern portion of the CWA. It's not much but could lead to
better organized and longer-lived storms. PWAT values will remain
above normal leading to a continued heavy rainfall threat with
overnight storms possible Thursday and Friday nights.

Over the weekend into early next week high pressure begins to
move back towards the Four Corners region as an upper level low
moves into the Pacific Northwest. This puts us back into a more
normal Monsoon pattern. Moisture will still be around so expect
continued scattered convection each afternoon and evening this
weekend into next week.

Temperatures will remain 2-5 degrees below normal over the next 7
days.

&&

.AVIATION...Valid through 29/00Z.
Scattered TSRA with isolated +TSRA likely to develop this
afternoon into the evening hours then again Thursday. Convection
will start to wane this evening after about 27/03Z. Lower cigs
between 4-7k ft AGL can be expected around precipitation,
including gusty winds in excess of 30 kts. Otherwise, cloud bases
range 8-12k ft AGL with SCT-BKN coverage. Sfc winds will follow
normal diurnal trends with speeds less than 12 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Deeper moisture in place will bring more widespread
showers and thunderstorms, providing a greater potential for heavy
rainfall. Most locations should see at least a wetting rain into next
week, with many locations seeing areal averages greater than one
half inch. Strong and erratic outflow winds accompany the stronger
storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Thursday night for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 1:45 PM MST, 5 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
145 PM MST Wed Jul 27 2022

AZZ507-513-272130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
145 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of southeastern Pima,
west central Cochise and northeastern Santa Cruz Counties through 230
PM MST...

At 145 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 9 miles south of Benson, moving
southwest at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Whetstone, Huachuca City, Kartchner Caverns State Park and Fort
Huachuca.

This includes the following highways...
 Route 82 between mile markers 41 and 55.
 Route 90 between mile markers 296 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3188 11033 3180 11023 3158 11037 3178 11059
TIME...MOT...LOC 2045Z 047DEG 7KT 3181 11032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 27, 5:27 PM MST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
527 PM MST Wed Jul 27 2022

AZZ508-512-280115-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
527 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 615 PM MST...

At 527 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Chiricahua National Monument, or 13 miles west of
Steins, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
San Simon.

This includes the following highways...
 Interstate 10 between mile markers 367 and 391.
 Route 186 between mile markers 350 and 355.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3203 10915 3204 10958 3236 10943 3226 10905
      3223 10905
TIME...MOT...LOC 0027Z 090DEG 7KT 3217 10921

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KRG
Special weather statement, Jul 27, 6:16 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
616 PM MST Wed Jul 27 2022

AZZ508-509-511-512-280200-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Chiricahua Mountains including Chiricahua National
Monument-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
616 PM MST Wed Jul 27 2022

...A strong thunderstorm will impact portions of southeastern Graham
and north central Cochise Counties through 700 PM MST...

At 616 PM MST, Doppler radar was tracking a strong thunderstorm over
Bowie, or 22 miles east of Willcox, moving northwest at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Willcox and Bowie.

This includes the following highways...
 Interstate 10 between mile markers 344 and 372.
 Route 186 between mile markers 330 and 348.
 Route 191 between mile markers 88 and 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3235 10929 3209 10959 3214 10984 3252 10977
TIME...MOT...LOC 0116Z 121DEG 5KT 3234 10947

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:01 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 27, 5:09 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 5:27 PM MSTSpecial Weather StatementTWC48 min
Jul 27, 5:33 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Jul 27, 6:05 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 27, 6:16 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 27, 6:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Jul 27, 6:44 PM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 27, 7:45 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 27, 7:48 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 28, 8:04 AM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 10:03 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Jul 28, 10:29 AM MSTAreal Flood AdvisoryTWCPima, Pinal2 hr
Jul 28, 11:03 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 11:25 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 28, 11:27 AM MSTFlash Flood Warning Considerable damage threatTWCGraham, Pinal3 hr
Jul 28, 11:59 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Jul 28, 12:09 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 28, 12:32 PM MSTSpecial Weather StatementTWCGraham43 min
Jul 28, 12:47 PM MSTFlash Flood Warning Considerable damage threatTWCPima5 hr
Jul 28, 1:19 PM MSTAreal Flood AdvisoryTWCPima, Pinal5 hr
Jul 28, 3:17 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz118 min
Jul 28, 4:19 PM MSTAreal Flood AdvisoryTWCCochise116 min
Jul 28, 4:48 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.